Wyoming, 2013Winter Storm and High Wind in Wyoming, March 17, 2013
March 17, 2013 · NWS RIW · 13 events in 13 counties and zones
A vigorous and fast moving storm brought a period of heavy snow to the western mountains and high winds to many portions of western and central Wyoming. Up to 9 inches of snow fell in the higher elevations of Park and Teton Counties as well as portions of Yellowstone National Park.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous and fast moving storm brought a period of heavy snow to the western mountains and high winds to many portions of western and central Wyoming. Up to 9 inches of snow fell in the higher elevations of Park and Teton Counties as well as portions of Yellowstone National Park. Lesser amounts fell in the Wind River Range where white-out conditions were reported over and around South Pass. In addition to the snow, high wind was reported across much of central and southwest Wyoming. Winds gusted over 70 mph in many areas, including 71 mph at Bitter Creek, 73 mph at Red Canyon, and 75 mph near Lander. The strong winds caused damage in Rock Springs, where several trees were downed, including one that crushed a police car. A telephone pole was also downed and 3 businesses lost their signs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 16, 10:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 16, 10:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1130 PM MDT SAT MAR 16 2013
.UPDATE...
UPDATED FOR THE 06Z AVIATION DISCUSSION.
UPDATE...
HAVE EXTENDED WINTER WEATHER ADVISORIES FOR THE NORTHWEST UNTIL 6
PM. THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR BETWEEN 3 AM AND 9
AM SUNDAY MORNING. HOWEVER...WEAK INSTABILITY/STRONG LAPSE RATES
SHOULD KEEP AT LEAST SCATTERED TO LOCALLY NUMEROUS SNOW SHOWERS
CONTINUING THROUGH THE AFTERNOON ACROSS THE NORTHWEST WITH
POTENTIAL FOR SOME DECENT SNOW FALL RATES. THIS COMBINED WITH
WINDY CONDITIONS FROM THIS STORMS SYSTEM SHOULD KEEP WINTRY/HAZARDOUS
TRAVEL CONDITIONS THROUGH SUNDAY AFTERNOON. THUS HAVE ELECTED TO
EXTEND THE WINTER WEATHER ADVISORY THROUGH 6 PM...ALSO MATCHING
THE END TIME OF THE WINTER STORM WARNING FOR THE WIND RIVER
MOUNTAINS.
STAR VALLEY AND THE SALT RIVER AND WYOMING RANGES WILL NEED TO BE
WATCHED FOR POSSIBLE INCLUSION INTO THE ADVISORY...BUT WILL LET
THE OVERNIGHT SHIFT GIVE IT ANOTHER LOOK BEFORE DECIDING.
WILL KEEP MULTIPLE HIGH WIND WATCHES GOING ACROSS
CENTRAL/SOUTHWEST WYOMING...WITH MUCH IF NOT ALL OF THEM PROBABLY
BEING UPGRADED TO WARNINGS ON THE EARLY MORNING PACKAGE.
WSW HAS BEEN SENT...NEW GRIDS AND OTHER PRODUCTS WILL BE SENT OUT
SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 559 PM MDT SAT MAR 16 2013/
UPDATE...
QUICK UPDATE TO ADD SOME ISOLATED CONVECTION THROUGH 02Z IN THE
BIG HORN BASIN EAST ACROSS JOHNSON AND NORTHERN JOHNSON COUNTY.
RADAR SHOWS WEAK ACROSS WASHAKIE COUNTY PUSHING EAST. THIS
ACTIVITY WILL CONTINUE TO DECAY WITH LOSS OF DAYTIME HEATING.
PREV DISCUSSION... /ISSUED 449 PM MDT SAT MAR 16 2013/
SHORT TERM...TONIGHT THROUGH SUNDAY
A LONE STRONG THUNDERSTORM FOR THE MIDDLE OF MARCH POPPED UP
SOUTHEAST OF CODY THIS AFTERNOON AND AT THE TIME OF THIS WRITING
IS TRACKING SOUTHEAST ACROSS EXTREME SOUTHWEST BIG HORN COUNTY.
NEXT THE ATTENTION FOCUSES ON A VIGOROUS SHORTWAVE NOW MAKING
LANDFALL ONTO THE PACIFIC NORTHWEST. THIS FEATURE WILL REMAIN AN
OPEN WAVE WITH THE TROUGH AXIS TRACKING EAST ACROSS WYOMING SUNDAY
MORNING. A QUICK SHOT OF SNOWFALL CAN BE EXPECTED WITH THIS
FEATURE...ESPECIALLY IN WESTERN WYOMING WITH THE APEX OF THE
SNOWFALL EXPECTED BETWEEN 03Z AND 15Z SUNDAY DURING WHICH TIME THE
INFLUENCES OF THE STRONG WESTERLY DIFLUENT FLOW AND LEFT FRONT QUAD
JET DYNAMICS OF THE JET ON THE WEST SIDE OF THE TROUGH WILL BE
REALIZED. WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR NORTHWEST
WYOMING FOR LATE TONIGHT AND SUNDAY MORNING. IN ADDITION...THIS
WEATHER FEATURE WILL BE PACKING VERY STRONG GRADIENT WINDS. A
STRONG GRADIENT IS EXPECTED AT THE SURFACE AND AT 700MB. MOS
GUIDANCE IS SUGGESTING 30 PLUS WINDS AT MANY TERMINAL SITES.
STRONG PREFRONTAL AND FRONTAL WINDS ARE EXPECTED IN THE LANDER
FOOTHILLS FOR LATE SUNDAY MORNING THROUGH EARLY AFTERNOON AS WILL
THE EAST SLOPE OF THE WIND RIVER MOUNTAINS INCLUDING SOUTH PASS
WHERE THERE IS A WINTER STORM WARNING IN EFFECT AS A STRONG
PACIFIC COLD FRONT PLOWS ACROSS WYOMING. THEN POST FRONTAL MAINLY
WEST AND NORTHWEST WINDS WILL ENSUE ACROSS THE WIND RIVER BASIN
INCLUDING CROWHEART AND DUBOIS AS WELL AS THE GREEN
MOUNTAINS...SWEETWATER COUNTY AND SOUTHERN LINCOLN COUNTY. IN
FACT...SOUTHERN LINCOLN COUNTY AND SWEETWATER COUNTY SHOULD
EXPERIENCE A STRONG SNOW SQUALL WITH THE FRONT THAT SHOULD LAY
DOWN AN INCH OR LESS OF SNOW BEFORE THE STRONGEST WEST WINDS KICK
IN TO THOSE AREAS SUNDAY AFTERNOON WITH THE BRUNT OF THE 700MB
COLDER AIR NOSING INTO SOUTHERN WYOMING. JOHNSON COUNTY WILL ALSO
EXPERIENCE STRONG POST FRONTAL NORTHWEST WINDS AS 8MB TO 9MB 3
HOURLY SURFACE PRESSURE RISES TAKE PLACE BEHIND THE FRONT SUNDAY
AFTERNOON ALONG WITH A DRIVING COLD RAIN. A SECONDARY CANADIAN
COLD FRONT WILL PUSH SOUTHWEST INTO NORTHEAST WYOMING INCLUDING
JOHNSON COUNTY BY LATE SUNDAY BEFORE STALLING.
LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
TAIL END OF OUR VIGOROUS SHORTWAVE WILL CONTINUE TO IMPACT THE
REGION INTO SUNDAY EVENING WITH SOME LIGHT MOUNTAIN SNOW AND BLOWING
SNOW AND STRONG WIND...ESPECIALLY IN FAVORED NW FLOW AREAS.
INCREASED THE WINDS FROM DUBOIS TO RIVERTON THROUGH 06Z MONDAY AS
OUR HIGH WIND WATCH WILL RUN INTO THIS PERIOD. COLD...MODERATELY
MOIST NW FLOW WILL PREVAIL IN BETWEEN SYSTEMS WITH SOME LIGHT
MOUNTAIN SNOW AND BLOWING SNOW CONTINUING AHEAD OF OUR LATE
MONDAY...MONDAY NIGHT SYSTEM. MORE STRONG WINDS WITH THIS SYSTEM
WITH FAVORED NW FLOW AREAS LIKE DUBOIS TO RIVERTON FLIRTING WITH
HIGH WINDS AGAIN. VERY COLD MID MARCH SYSTEM AND HAVE LOWERED
TEMPERATURES QUITE A BIT...ESPECIALLY MONDAY NIGHT AND TUESDAY.
RIDGE DOES BUILD IN LATE TUESDAY BUT SURFACE HIGH WILL LIKELY KEEP
COLD FRONT LINGERING IN THE NRN AND ERN ZONES. SOME MODERATION IN
HIGHS IN THE SWRN HALF OF THE AREA.
TUESDAY NIGHT THROUGH SATURDAY NIGHT
BRIEF SHORTWAVE RIDGE TUESDAY NIGHT WEDNESDAY MORNING AHEAD OF OUR
NEXT COUPLE SHORTWAVES. THE SRN SYSTEM IS NORTH OF HAWAII WHILE THE
COLD SYSTEM IS PASSING EAST OF KAMCHATKA. THE SRN SYSTEM MAY BRING A
GLANCING BLOW TO THE SW LATE WEDNESDAY BUT THE COLDER NRN SYSTEM
WILL LIKELY BE THE HIGHER IMPACT SYSTEM FOR WEDNESDAY NIGHT AND
THURSDAY. THE SYSTEM IS LOOKING LIKE IT WILL BE WEAKENING AND
SHEARING OVER US BUT IT LOOKS LIKE THERE WILL BE ENOUGH COLD AIR AND
INSTABILITY ALONG WITH POTENTIAL MID LEVEL CIRCULATION TO CAUSE
WIDESPREAD MOUNTAIN SNOWFALL AND A DECENT SHOT OF SNOW FOR THE LOWER
ELEVATIONS ALONG ITS PATH. BRISK NW FLOW BEHIND THIS SYSTEM THROUGH
FRIDAY WITH GRADUALLY BUILDING HEIGHTS...ESPECIALLY LATER FRIDAY
THROUGH SATURDAY WITH MODERATING TEMPERATURES. WILL HAVE TO WATCH
ANOTHER POTENTIAL SHORTWAVE IN THE FLOW AROUND FRIDAY NIGHT.
AVIATION.../06Z ISSUANCE/
QUICKLY DETERIORATING CONDITIONS ACROSS THE WEST THROUGH 09Z...AS A
STRONG STORM SYSTEM BEGINS TO IMPACT THE COWBOY STATE.
A QUICK MOVING STORM SYSTEM WILL RESULT IN EXTREMELY WINDY
CONDITIONS ACROSS THE ENTIRE REGION SUNDAY...WITH WIDESPREAD
MOUNTAIN TURBULENCE ESPECIALLY ON THE LEE SIDE OF MOUNTAIN RANGES.
ALSO LOW LEVEL WIND SHEAR WILL BE PRESENT...ESPECIALLY SUNDAY
MORNING AT KCOD AND KLND...BEFORE THE STRONGER WINDS MIX DOWN. WINDS
WILL WEAKEN TONIGHT...BUT STILL REMAIN BREEZY TO WINDY OVERNIGHT.
WEST OF THE DIVIDE...A PERIOD OR TWO OF MODERATE TO HEAVY SNOW IS
EXPECTED TO MOVE ACROSS WEST/NORTHWEST WYOMING BETWEEN 08Z AND 15Z
AS THE BAROCLINIC ZONE PUSHES EAST ACROSS WESTERN WYOMING EARLY THIS
MORNING. THE MOST WIDESPREAD AND HEAVIEST SNOW IS EXPECTED THROUGH
ABOUT 15Z...BUT MODERATE TO HEAVY SNOW SHOWERS WILL CONTINUE ACROSS
THE WESTERN MOUNTAINS THROUGH THE DAY. MOUNTAIN PASSES SHOULD BE
OBSCURED SUNDAY IN LIFR CONDITIONS WITH SNOW...BLOWING SNOW AND LOW
CEILINGS. THE MOST IMPACTED TERMINAL WILL ONCE AGAIN BE AT KJAC WITH
IFR/MVFR CONDITIONS LIKELY THROUGH AROUND 14Z...WITH MAINLY MVFR
CONDITIONS/BRIEF IFR CONDITIONS THROUGH THE REST OF TH DAY. FARTHER
SOUTH ACROSS THE UPPER GREEN RIVER BASIN AND SWEETWATER COUNTY...A
BRIEF HOUR OR TWO OF IFR/MVFR CONDITIONS ARE POSSIBLE THIS MORNING.
EAST OF THE DIVIDE...LOW CEILINGS AND FOG ALONG THE EXTREME EASTERN
PORTIONS OF NATRONA AND JOHNSON COUNTIES COULD IMPACT KBYG AND KCPR
THROUGH ABOUT 08Z...BEFORE THE FLOW VEERS TO THE SOUTHWEST AND DRIER
AIR WORKS INTO THE REGION...AS A LEE TROUGH BEGINS TO DEVELOP IN
RESPONSE TO AN APPROACHING STORM SYSTEM. THIS STORM SYSTEM AND
ASSOCIATED COLD FRONT WILL PUSH ACROSS AREAS EAST OF THE DIVIDE
SUNDAY. SNOW SHOWERS WILL BE LESS CONCENTRATED THAN WEST OF THE
DIVIDE ESPECIALLY IN THE LOWER ELEVATIONS FOR THIS SYSTEM...BUT
ENOUGH COVERAGE TO WARRANT VCSH ACROSS THE NORTH AND EAST. AN
ISOLATED LIGHTNING STRIKE OR TWO IS ALSO POSSIBLE AS THIS SYSTEM
PUSHES ACROSS THE REGION. MOUNTAINS PASSES ESPECIALLY ALONG THE
DIVIDE WILL BE VERY TURBULENT WITH MAINLY LIFR CONDITIONS IN
SNOW...BLOWING SNOW AND LOW CEILINGS. WILL NOT PREVAIL/TEMPO ANY TAF
SITE EAST OF THE DIVIDE WITH MVFR/IFR CONDITIONS...BUT BRIEF PERIODS
ARE POSSIBLE.
PLEASE SEE THE AVIATION WEATHER CENTER FOR THE LATEST INFORMATION ON
THE LATEST ICING AND TURBULENCE STATEMENTS...ON THIS STRONG STORM
SYSTEM.
FIRE WEATHER...
A SIGNIFICANT SNOW AND WIND EVENT IS EXPECTED LATE TONIGHT AND
SUNDAY MORNING IN NORTHWEST WYOMING AND IN THE WIND RIVER
MOUNTAINS. VERY STRONG SOUTHWEST WINDS ARE POSSIBLE IN THE LANDER
FOOTHILLS LATE SUNDAY MORNING AND EARLY AFTERNOON. VERY STRONG
NORTHWEST WINDS ARE EXPECTED IN SOUTHERN LINCOLN
COUNTY...SWEETWATER COUNTY...THE WIND RIVER BASIN INCLUDING
DUBOIS...THE GREEN MOUNTAINS AND NORTHERN JOHNSON COUNTY SUNDAY
AFTERNOON AND EVENING. LESS WINDY BUT STILL WINDY CONDITIONS ARE
EXPECTED ELSEWHERE SUNDAY. TEMPERATURES WILL BE COOLER SUNDAY. THE
MINIMUM RELATIVE HUMIDITY WILL ONLY BE IN THE LOW TEENS TO THE LEE
OF THE WIND RIVER MOUNTAINS SUNDAY AFTERNOON.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
WYZ010-019-027>030.
HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
WYZ018.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
WYZ001-002-012-013.
HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
WYZ016-017.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
WYZ014-015.
&&
UPDATE...WM
SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Mar 16, 7:45 PM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
845 PM MDT SAT MAR 16 2013
WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
845 PM MDT SAT MAR 16 2013
...WINTER STORM WARNING FOR THE WIND RIVER MOUNTAINS FROM MIDNIGHT
THROUGH 6 PM SUNDAY...
...WINTER WEATHER ADVISORY FOR THE NORTHWESTERN MOUNTAINS FROM
MIDNIGHT THROUGH 6 PM SUNDAY...
...HIGH WIND WATCH FOR MUCH OF CENTRAL WYOMING SUNDAY INTO SUNDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
SNOW AND STRONG WIND WILL DEVELOP OVER THE WESTERN MOUNTAINS LATE
TONIGHT AND SPREAD TO THE LOWER ELEVATIONS OF THE FAR WEST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY AND SUNDAY NIGHT...VERY WINDY ACROSS MUCH OF THE STATE WITH
GUSTS OVER 50 MPH POSSIBLE ACROSS MANY LOWER ELEVATION AREAS.
EVEN STRONGER WINDS WITH GUSTS OVER 60 MPH ARE QUITE POSSIBLE FROM
DUBOIS TO RIVERTON...SOUTH TO LANDER...THE GREEN MOUNTAINS AND
RATTLESNAKE RANGE AND ACROSS SWEETWATER COUNTY.
SIGNIFICANT SNOWFALL IS EXPECTED IN THE NORTHERN AND WESTERN
MOUNTAINS WITH A FEW INCHES OF SNOW POSSIBLE ACROSS THE NORTHERN
BASINS AND ALONG THE INTERSTATE 25 CORRIDOR. TRAVEL COULD BECOME
HAZARDOUS...ESPECIALLY OVER HIGHER ELEVATION PASSES INCLUDING SOUTH
PASS AND ALONG NORTH-SOUTH ORIENTED ROADWAYS.
CHECK THE VARIOUS WINTER WEATHER AND HIGH WIND STATEMENTS FOR
FURTHER DETAILS.
WEDNESDAY AND THURSDAY...INCREASING SNOWFALL IN THE WEST
WEDNESDAY AND WEDNESDAY NIGHT. TURNING COLDER WITH RAIN AND SNOW
SHOWERS...AND POSSIBLY A THUNDERSTORM OR TWO...DEVELOPING ACROSS
CENTRAL WYOMING ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION AMOUNTS AND WIND
SPEEDS TONIGHT THROUGH SUNDAY. THANK YOU.
TEAM RIVERTON
Winter Storm, Wind River Mountains West
- When
- March 17, 12:00 AM MST to 2:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Winds over 50 mph and snow produced white out conditions.
Winter Storm, Wind River Mountains East
- When
- March 17, 12:00 AM MST to 2:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Winds gusts of 63 mph combined with snow produced white-out conditions over South Pass.
High Wind, Green Mountains & Rattlesnake Range
- When
- March 17, 8:50 AM MST to 4:50 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Several locations reported wind gusts over 58 mph. These include 69 mph at Fales Rock, 66 mph at Camp Creek and 63 mph at Beaver Rim.
High Wind, Lander Foothills
- When
- March 17, 9:45 AM MST to 12:55 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Several wind gusts over 60 mph were reported across the Lander Foothills. Some gusts include 75 mph at the North Fork of the Popo Agie river, and 68 mph at the Lander Airport.
High Wind, Natrona County Lower Elevations
- When
- March 17, 10:00 AM MST to 3:29 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The Casper Airport ASOS reported a wind gust of 58 mph. At Hiland 40 mph sustained winds were reported.
High Wind, East Sweetwater County
- When
- March 17, 11:05 AM MST to 4:30 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
There were multiple reports of wind gusts past 58 mph across eastern Sweetwater County. Some of these include 69 mph at the Rock Springs Airport, 71 mph at Bitter Creek and 65 mph at Tipton.
High Wind, Upper Green River Basin
- When
- March 17, 11:06 AM MST to 1:16 PM MST
- Where
- Upper Green River Basin forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
Winds were sustained at 40-45 mph at Shute Creek.
High Wind, Upper Wind River Basin
- When
- March 17, 12:00 PM MST to 1:15 PM MST
- Where
- Upper Wind River Basin forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Sustained winds of 42 mph were reported at Crowheart.
High Wind, Flaming Gorge
- When
- March 17, 12:00 PM MST
- Where
- Flaming Gorge forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
The Buckboard Marina reported a wind gust to 65 mph.
High Wind, Northeast Johnson County
- When
- March 17, 12:21 PM MST to 3:06 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A WYDOT observation station reported sustained winds of 40 to 43 mph at Piney Creek on Interstate 90.
High Wind, South Lincoln County
- When
- March 17, 12:59 PM MST
- Where
- South Lincoln County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
A 58 mph wind gust was reported at Kemmerer.
High Wind, Rock Springs & Green River
- When
- March 17, 1:22 PM MST to 3:17 PM MST
- Where
- Rock Springs & Green River forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A WYDOT sensor at Peru Hill on Interstate 80 recorded several wind gusts past 58 mph, including a maximum of 63 mph. In Rock Springs, several trees were downed in Rock Springs, one crushed a police car. A telephone pole was downed and 3 businesses lost their signs.
High Wind, Wind River Basin
- When
- March 17, 1:49 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A wind gust of 58 mph was reported at the National Weather Service in Riverton.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 17, 20131 death · 1 injured · 1 event
- Winter Storm in Idaho, March 17, 20131 death · 2 events
- High Wind in Wyoming, March 17, 201369 kt wind · 24 events
- Winter Weather in Virginia, March 17 to 18, 201323 events
- Winter Storm in North Dakota, March 17 to 18, 201318 events
- Blizzard in North Dakota, March 17 to 18, 201318 events
- Winter Storm in Minnesota, March 17 to 18, 201316 events
- Flooding and Hail in Missouri, March 17 to 18, 20131.5 in hail · 15 events
- Damaging Winds in Texas, March 17, 201353 kt wind · 12 events
- Winter Weather in Virginia, March 17 to 18, 201311 events
- Winter Storm in Montana, March 17, 20139 events
- High Wind in Nebraska, March 17, 201357 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433253, 433254, 432994, 431375, 431370, 433247, 433250, 431371, 432995, 433248, 432776, 432993, 431372.